Wisconsin, 2014

Hail in Wisconsin, July 31, 2014

July 31, 2014 · NWS MKX · 1 event in 1 county or zone

A northwest to southeast broken line of thunderstorms moved southeast from northwest Wisconsin into east central Wisconsin. The thunderstorms produced small hail and heavy rainfall in Fond du lac and Sheboygan Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A northwest to southeast broken line of thunderstorms moved southeast from northwest Wisconsin into east central Wisconsin. The thunderstorms produced small hail and heavy rainfall in Fond du lac and Sheboygan Counties. A shortwave trough and associated surface trough triggered the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 31, 10:43 AM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 31, 10:43 AM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1143 AM CDT THU JUL 31 2014

.UPDATE...

EXPECT SCATTERED TO BROKEN CUMULUS CLOUDS TO DEVELOP THIS
AFTERNOON...AS DAYTIME HEATING CONTINUES. MODELS SHOWING TWO 500
MB VORTICITY MAXIMA PASSING NEAR THE AREA...ONE BRUSHING ACROSS
THE NORTHEASTERN COUNTIES...AND THE OTHER JUST TO THE SOUTHWEST OF
THE AREA. THERE IS LIGHT Q VECTOR CONVERGENCE IN THE MID LEVELS ON
NAM/GFS MODELS THAT CROSS THE SOUTHWEST HALF OF THE AREA LATER
THIS AFTERNOON AND EARLY EVENING.

AREA FORECAST SOUNDINGS SHOWING SOME DIFFERENCES WITH THE AMOUNT
OF MEAN LAYER CAPE LATER THIS AFTERNOON INTO EARLY THIS EVENING.
RAP MIXES OUT DEW POINTS TO AROUND 50 AND HAS LITTLE MEAN LAYER
CAPE AT ALL. NAM KEEPS DEW POINTS IN THE UPPER 50S TO AROUND 60
AND HAS AROUND 1000 J/KG. FEEL THAT DEW POINTS AND MEAN LAYER
CAPES WILL BE SOMEWHERE BETWEEN THESE EXTREMES.

THUS...A FEW HUNDRED J/KG OF MEAN LAYER CAPE IS EXPECTED...WITH
DEW POINTS MIXING TO THE LOWER TO MID 50S. WILL CONTINUE MAINLY
LOWER END POPS FOR SHOWERS AND A FEW STORMS...THOUGH MAY PUSH BACK
START TO MIDDLE/LATE AFTERNOON. HIGHS LOOK ON TRACK IN THE UPPER
70S TO LOWER 80S. MAY SEE LAKE BREEZE LATE IN THE DAY CLOSE TO THE
LAKESHORE.

&&

.AVIATION/18Z TAFS/...

VFR CONDITIONS ARE EXPECTED THIS AFTERNOON...MOST OF TONIGHT AND
FRIDAY ACROSS TAF SITES. SCATTERED TO BROKEN DIURNAL CUMULUS WILL
DEVELOP THIS AFTERNOON AND LINGER INTO EARLY EVENING. SCATTERED
SHOWERS AND A FEW THUNDERSTORMS ARE FORECAST MAINLY LATE THIS
AFTERNOON AND EARLY EVENING.

FOR NOW...WILL JUST USE VICINITY SHOWER WORDING IN TAFS DUE TO
TIMING/PLACEMENT UNCERTAINTY. LIGHT TO MODERATE WEST WINDS ARE
EXPECTED INTO EARLY EVENING...THOUGH THEY MAY BACK SOUTHEAST AT
MILWAUKEE AND KENOSHA AFTER 22Z DUE TO LAKE BREEZE.

QUIET WEATHER IS THEN EXPECTED TONIGHT INTO FRIDAY MORNING. LIGHT
WINDS AND PARTIAL CLEARING MAY ALLOW FOR MVFR CATEGORY LIGHT FOG
AT KENOSHA AND PERHAPS MADISON/WAUKESHA BETWEEN 09Z AND 13Z
FRIDAY.

ANOTHER ROUND OF SCATTERED TO BROKEN CUMULUS...WITH SCATTERED
SHOWERS AND A FEW STORMS...ARE FORECAST FOR FRIDAY AFTERNOON.
VICINITY SHOWER WORDING MAY BE USED AGAIN FOR THIS PERIOD. LIGHT
SOUTH WINDS ARE EXPECTED...BECOMING SOUTHEAST AT THE EASTERN SITES
IN THE AFTERNOON WITH LAKE BREEZE.

&&

.PREV DISCUSSION... /ISSUED 331 AM CDT THU JUL 31 2014/

TODAY AND TONIGHT...FORECAST CONFIDENCE - MEDIUM.

-SHRA FINALLY COMING TO AN END NEAR KMSN.  AMAZINGLY THESE -SHRA
WERE REMNANTS OF WED EVE CONVECTION CLUSTER THAT AFFECTED NW WI.
-SHRA ARE DIMINISHING AS AIR MASS FURTHER DESTABILIZES.  MUCAPE LESS
THAN 100 J OVER MOST OF SRN WI.  OTRW...WL NEED TO KEEP IN LOW POPS
FOR AFTN/EVE CONVECTION.  SFC DEWPTS SHOULD REMAIN MOSTLY IN THE LOW
TO MID 50S RESULTING IN MUCAPE OF 200-500 J/KG.  MID-LEVEL LAPSE
RATES SLIGHTLY HIGHER THAN WED AFTN...REACHING THE 6-6.5 DEGREE
RANGE WITH ELEVATED LIFTED INDEX FALLING TO AROUND -2.  SLIGHTLY
MORE CYCLONIC CURVATURE AS WELL AS STRONGER SHORT WAVE MOVES FROM
THE ERN DAKOTAS THROUGH IA INTO NW IL TODAY AND THIS EVE.

ONCE AGAIN COMBINATION OF CLOUDS...BOUNDARY LAYER MIXING AND RECENT
DRY CONDITIONS PREVENTING SIGNIFICANT FOG FORMATION ACROSS SRN WI.
WEBCAMS OR SFC OBS NOT SHOWING ANY FOG YET.  AS CLOUDS ASSOCIATED
WITH DISSIPATING -SHRA CONT TO THIN...SOME ERN AREAS COULD
EXPERIENCE SEVERAL HOURS OF LIGHT FOG EARLY THIS MRNG...ESPECIALLY
KSBM AND KENW.  AREAS OF FOG LIKELY IN THE WI RVR VALLEY FOR SEVERAL
HOURS AS WELL.

PREVAILING WEST TO SOUTHWEST WINDS AND SUNSHINE SHOULD HELP
TEMPERATURES WARM ABOVE WED HIGHS BY A FEW DEGREES.  LIGHTER
PRESSURE GRADIENT WL ALLOW LAKE BREEZE TO DEVELOP WHICH WILL HALT
TEMP RISE BY LAKE MI THIS AFTN.

FRIDAY - CONFIDENCE...MEDIUM
UPPER TROUGH REMAINS ACROSS THE AREA. THIS WILL RESULT IN MORE OF
THE DIURNALLY DRIVEN INSTABILITY SHRA/TSRA. HARD TO PICK UP ON ANY
ORGANIZED FORCING DURING THE PEAK HEATING TIME WITH PRIMARY VORT
MAX ARRIVING FRIDAY NIGHT. WILL KEEP SHRA CHANCES GOING ALL NIGHT
DUE TO THE PASSAGE OF THE MAIN VORT EVEN THOUGH BETTER INSTABILITY
WANES.

SATURDAY - CONFIDENCE...MEDIUM
POSITIVELY TILTED UPPER TROUGH WILL BE NEAR SE WI AT 12Z WITH A
SLOW SHIFT TO THE EAST. LINGERING VORTICITY AND COLD POOL ALOFT
SUGGESTS KEEPING THE CHANCE OF SHRA/ISOLD TSRA IN THE GRIDS. BEST
CHANCES FOR THIS ACTIVITY WOULD MOST LIKELY BE IN THE EASTERN CWA
CLOSER TO THE COLDER TEMPS UPSTAIRS WITH THE LINGERING UPPER
CYCLONIC FLOW.

SUNDAY - CONFIDENCE...LOW
UPPER TROUGH WELL TO THE EAST IN THE OHIO VALLEY WITH MORE OF A
NORTHWEST FLOW ACROSS WI. NO DISCERNIBLE SHORTWAVES TO LATCH ONTO
FOR FOCUSING PRECIP. THE FRONTAL CONVERGENCE REMAINS TO OUR NORTH
THOUGH THE GFS IS STILL AGGRESSIVE WITH QPF WHILE THE ECMWF AND
GEM KEEP PRECIP LARGELY ACROSS NRN WI CLOSER TO THE LOW LEVEL
BOUNDARY.

SUNDAY NIGHT THROUGH TUESDAY - CONFIDENCE...MEDIUM
FRONTAL BOUNDARY IS PROGGD TO SAG INTO THE AREA AND WILL POTENTIALLY
SERVE AS A FOCUS FOR SHRA/TSRA. LOW LEVEL JET DOES NOT LOOK STRONG
NOR DOES THE UPPER FLOW DURING THIS PERIOD. HOWEVER FRONTOGENETICAL
FORCING IN THE LOWER LEVELS WILL LIKELY BE THE PRIMARY DRIVING
FORCE FOR ANY CONVECTION.

TUESDAY NIGHT AND WEDNESDAY - CONFIDENCE...LOW
FLOW BECOMES A BIT MORE ZONAL WITH STRONGER PIECE OF ENERGY
PROGGD TO TAKE AIM ON THE WRN GRT LAKES REGION. THE ECMWF SHOWS A
FASTER AND STRONGER LOW DEVELOPING AND TRACKING TO OUR SOUTH.
MEANWHILE THE GFS IS WEAKER AND SLOWER. WHILE DETAILS VARY AMONGST
THE MODELS THE TREND TOWARDS HIGHER POPS FROM THE ALLBLEND LOOKS
REASONABLE.

AVIATION/12Z TAFS/...MOSTLY VFR CONDITIONS TO CONTINUE BUT A BRIEF
PERIOD OF LIGHT FOG MAY AFFECT SEVERAL TAF SITES EARLY THIS MRNG.
NOT EXPECTING STRATUS DEVELOPMENT THIS MORNING AS ATMOSPHERE DRIER
JUST ABOVE SFC INVERSION COMPARED TO 24 HOURS AGO.  BOUNDARY LAYER
WINDS WL ALSO REMAIN LIGHT WESTERLY.  STILL A SMALL CHANCE FOR AFTN
CONVECTION AS AIR MASS DESTABILIZES WEAKLY AS WEAK MID-LEVEL LOW
PRESSURE TROF MOVES ACROSS REGION.  EXPECT LAKE BREEZE TO AFFECT ERN
TAF SITES LATER THIS MRNG.

MARINE...LIGHT PRESSURE GRADIENT AND DIURNAL WARMING WL RESULT IN
LAKE BREEZE AND WINDS TURNING TO THE E-SE LATER THIS MRNG...
CONTINUING THIS AFTN.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

UPDATE...WOOD
TODAY/TONIGHT AND AVIATION/MARINE...MBK
FRIDAY THROUGH WEDNESDAY...COLLAR
Hazardous weather outlook, Jul 31, 2:55 AM CST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
355 AM CDT THU JUL 31 2014

WIZ046-047-051-052-056>060-062>072-010900-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
355 AM CDT THU JUL 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SMALL CHANCE FOR AN AFTERNOON AND EVENING THUNDERSTORM
AS WEAK LOW PRESSURE REMAINS IN THE VICINITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE ARE CHANCES FOR DAYTIME AND EVENING THUNDERSTORMS FRIDAY
AND SATURDAY.

THE CHANCE FOR THUNDERSTORMS RETURNS NEXT MONDAY THROUGH WEDNESDAY
AS A WARM FRONT PUSHES INTO THE REGION FOLLOWED BY MID-WEEK LOW
PRESSURE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH SUNDAY.

LMZ643>646-010900-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
355 AM CDT THU JUL 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SMALL CHANCE FOR AN AFTERNOON AND EVENING THUNDERSTORM
AS WEAK LOW PRESSURE REMAINS IN THE VICINITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE ARE CHANCES FOR DAYTIME AND EVENING THUNDERSTORMS FRIDAY
AND SATURDAY.

THE CHANCE FOR THUNDERSTORMS RETURNS NEXT MONDAY THROUGH WEDNESDAY
AS A WARM FRONT PUSHES INTO THE REGION FOLLOWED BY MID-WEEK LOW
PRESSURE.

WWW.WEATHER.GOV/MKX

MBK

In the hours before

Special weather statement, Jul 31, 12:45 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
145 PM CDT THU JUL 31 2014

WIZ051-311930-
FOND DU LAC-
145 PM CDT THU JUL 31 2014

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FOND DU LAC
COUNTY...

AT 143 PM CDT...A STRONG THUNDERSTORM WAS OVER NORTH FOND DU LAC...
MOVING SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE NEAR...
  FOND DU LAC AROUND 155 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE PEEBLES...CALVARY...
EDEN...MOUNT CALVARY AND TAYCHEEDAH.

LAT...LON 4384 8817 4363 8839 4381 8856 4386 8854
      4389 8841 4390 8840
TIME...MOT...LOC 1843Z 303DEG 13KT 4383 8850

WOOD
Special weather statement, Jul 31, 1:20 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
220 PM CDT THU JUL 31 2014

WIZ051-312000-
FOND DU LAC-
220 PM CDT THU JUL 31 2014

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FOND DU LAC COUNTY...

AT 219 PM CDT...A STRONG THUNDERSTORM WAS JUST EAST OF FOND DU
LAC...MOVING SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  CAMPBELLSPORT AROUND 250 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE NEW FANE...EDEN...
WAUCOUSTA AND DUNDEE.

LAT...LON 4375 8816 4354 8816 4354 8828 4373 8842
      4381 8836
TIME...MOT...LOC 1919Z 310DEG 13KT 4374 8835

WOOD
Special weather statement, Jul 31, 2:22 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
322 PM CDT THU JUL 31 2014

WIZ051-312100-
FOND DU LAC-
322 PM CDT THU JUL 31 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL AND EAST CENTRAL
FOND DU LAC COUNTY...

AT 321 PM CDT...A STRONG THUNDERSTORM WAS NEAR NORTH FOND DU LAC...
MOVING SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  NORTH FOND DU LAC AROUND 330 PM CDT.
  FOND DU LAC AROUND 335 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE JOHNSBURG...PIPE...
MOUNT CALVARY...ST. CLOUD...DUNDEE...PEEBLES...CALVARY...EDEN...
TAYCHEEDAH AND WAUCOUSTA.

LAT...LON 4386 8816 4361 8816 4361 8831 4388 8868
      4390 8866 4389 8841 4394 8840 4394 8833
TIME...MOT...LOC 2021Z 308DEG 25KT 4390 8851

WOOD

The radar

The Green Bay radar (KGRB), 78 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fond du Lac

When
July 31, 2:30 PM CST
Where
Fond du Lac County, 2.13 mi SSE of Vandyne
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
43.850, -88.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524578.